Naloxone Resources

Published on

What is naloxone (say nah-lock-soan)? 

Naloxone (or Narcan) is a medicine that can save someone from an overdose or poisoning. It can temporarily reverse opioid drugs like oxycodone, Percocet®, fentanyl, heroin, and others. Complete directions are available within the package insert inside your naloxone. Naloxone is safe to give to children as well as adults!

How can you get more naloxone?

Naloxone is carried by most pharmacies. It can be provided with or without a prescription. If you do not have a prescription, you can still access it through your state’s “standing order”. Naloxone was FDA-approved to be available over the counter in 2023 so you may see it on the shelf.

How do you know when to give naloxone?

The person is unresponsive or unconscious. They are not breathing or have slow or shallow breaths. If you don’t know whether someone is overdosing, it is okay to still give naloxone.

Instructions for how to give naloxone

  • Instructions for how to give naloxone First call 911 to dispatch EMS.
  • Position your first and middle fingers on each side of the nozzle, placing your thumb over the red plunger.
  • Tilt the person’s head back and give neck support. Insert the tip of the nozzle into one nostril and press the plunger. 
  • Remove the nozzle after giving the dose. Move the person onto their side.
  • Directions from 911 may be to give rescue breaths if the person is not breathing and to start CPR if there is no pulse.

Worried you’ll forget how to give naloxone?

You can watch a Naloxone nasal spray video training here.

Information about how you can get naloxone for free or at a reduced cost

Contact your local Poison Center with questions or concerns.

You can call 24 hours a day, 7 days a week: 1-800-222-1222.